Mississippi, 2024Strong Wind in Mississippi, February 3, 2024
February 3, 2024 · NWS JAN · 1 event in 1 county or zone
Strong gradient winds developed in the wake of widespread rain on the night of February 3rd. A tree in Clinton was blown down onto a house.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds developed in the wake of widespread rain on the night of February 3rd. A tree in Clinton was blown down onto a house.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 3, 9:50 PM CST, 1 hour earlier.
Area forecast discussion, Feb 3, 9:50 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Jackson MS
950 PM CST Sat Feb 3 2024
...New MESOSCALE UPDATE...
.MESOSCALE UPDATE...
Issued at 950 PM CST Sat Feb 3 2024
No significant adjustments have been made at this point to the
near term forecast and hazard graphics. The back edge of the
primary rain shield is approaching the Highway 49 corridor, and
stronger winds and heavier rainfall have been confined to
locations mainly south of our forecast area where deep convection
is more active given the milder boundary layer. However, we're
beginning to see winds increase a bit more further inland with
gusts now reaching 40 mph in the Jackson area. Farther west,
we're seeing convective rainfall development with an uptick in
lightning noted in association with the upper level cold and
steeper lapse rates. Will maintain rain chances in the wake of the
primary rain shield to reflect this increase in convective
development. /EC/
&&
.DISCUSSION...
Issued at 248 PM CST Sat Feb 3 2024
Through Sunday: Stratiform light to moderate rainfall continues to
spread across the region this afternoon in association with an
advancing trough axis. As this system advances across the area
tonight, a few bands of more convective type rain may occur and
isolated thunder can't be ruled out with this. Confidence in a
flash flood threat is fairly low, and 12z HREF guidance did
little to change this, with LPMM QPF keeping the highest totals
closer to the coast. However, given recent rain and with some
potential for minor river flooding to return, we will maintain a
limited flooding threat graphic for tonight. It still isn't out
of the realm of possibility that localized higher rainfall rates
could result in isolated instances of flooding.
Of perhaps more interest and potentially greater impact is the
potential for gusty wind tonight. A 50-60 kt low level jet will
shift across the region late this afternoon through early Sunday
morning. Typically the overnight hours are less favorable for
mixing these stronger wind gusts to the surface. However, high
res guidance has consistently depicted a corridor of stronger
surface wind gusts mainly around 40-50 kt advancing northeastward
across the area overnight. Some runs have suggested this might be
associated a wake low or gravity wave type feature corresponding
with an abrupt decrease in precip. While confidence in the
highest wind speeds being realized is low given the timing,
occasional gusts to around 40-45 mph still appear quite
plausible. Thus the outlook graphic for gradient winds will be
maintained and an elevated threat has been introduced for areas
where it appears most likely mainly for a brief period of higher
gusts.
The band of heavier rain will shift into east MS by Sunday morning
with many areas just dealing with low clouds and patchy drizzle
through the early part of the day. Then heading into the afternoon,
coverage of lighter rain may begin to increase again as this
system slowly pivots across the region. Rain rates are expected to
remain lower by this time, so no additional flash flooding threat
is anticipated. /DL/
Sunday night through Friday night: Come Sunday evening a large
nearly stacked low will be centered over the southern half of our
CWA. Wrap around moisture and precipitation will continue over our
CWA as the low pressure system continues moving southeast to the
Florida peninsula by Monday evening. Model consensus suggests that
it will take until Monday morning for the measurable rainfall to
end. Ridging surface and aloft will build over our region in the
wake of the departing low pressure system. This will result in dry
weather and a warming trend going into the end of the week. By
Thursday afternoon the ridging surface and a loft will have become
centered over the east coast. Another nearly stacked low will be
tracking east across the northern Plains while sending a cold
front toward our CWA. Rain chances will return to our northwest
most zones Thursday afternoon. Rain chances will continue to
increase and spread southeast through Friday night. Models
suggests the weak cold front will stall across our southern zones
by Saturday morning helping to prolog rain chances into the
weekend. South of the cold front temperatures will continue well
above normal and top out in the 70s Friday. /22/
&&
.AVIATION...
(00Z TAFS)
Issued at 550 PM CST Sat Feb 3 2024
Overall, aviation weather conditions will be deteriorating from
southwest to northeast across the forecast area overnight as rain
increases, ceilings lower, and surface wind/llws strengthen. The
worst conditions should be during the morning hours, but some
improvement is likely by Sunday afternoon for western/southern TAF
sites as greater ascent begins to shift to our east. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 49 62 44 58 / 90 50 80 0
Meridian 48 58 41 61 / 90 90 80 0
Vicksburg 49 62 44 58 / 100 50 70 0
Hattiesburg 49 65 44 59 / 90 50 60 0
Natchez 48 64 44 58 / 100 30 40 0
Greenville 50 55 44 56 / 100 70 60 0
Greenwood 50 56 44 59 / 90 70 70 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
DL/22/EC
In the hours before
Special weather statement, Feb 3, 9:57 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
957 PM CST Sat Feb 3 2024
MSZ043-044-048>050-055-056-064>066-073-074-040500-
Scott MS-Smith MS-Jones MS-Jefferson Davis MS-Covington MS-Lamar MS-
Leake MS-Hinds MS-Rankin MS-Madison MS-Simpson MS-Forrest MS-
957 PM CST Sat Feb 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN LEAKE...RANKIN...
SIMPSON...FORREST...SMITH...COVINGTON...SCOTT...LAMAR...EASTERN
HINDS...JONES...SOUTHEASTERN MADISON AND JEFFERSON DAVIS COUNTIES
THROUGH 1100 PM CST...
At 955 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Progress to near Clem to near Seminary.
Movement was north at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Magee, Collins, Mount Olive, Sanatorium, Shivers, and Clem around
1000 PM CST.
Mendenhall, D'Lo, and Pinola around 1005 PM CST.
Braxton, Cato, and Martinville around 1010 PM CST.
Puckett, Johns, Harrisville, Union, and Piney Woods around 1015 PM
CST.
Jackson, Star, and White Oak around 1020 PM CST.
Brandon and Monterey around 1025 PM CST.
Pearl, Florence, Polkville, Fannin, and Whites around 1030 PM CST.
Flowood, Richland, and Pelahatchie around 1035 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3093 8934 3101 8935 3100 8965 3143 8965
3144 8982 3139 8982 3139 8996 3176 8997
3175 9012 3180 9015 3186 9013 3199 9022
3244 9032 3267 9007 3258 8933 3180 8932
3163 8894 3143 8894 3143 8914 3091 8915
TIME...MOT...LOC 0355Z 166DEG 59KT 3151 8996 3176 8982 3151 8955
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CRStrong Wind, Hinds
- When
- February 3, 10:50 PM CST
- Where
- Hinds forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 32.267, -90.443 (the zone’s center; the record gives no point)
Following a period of rain, strong winds with a wake low event blew down a tree onto a house. Peak wind gusts at the nearby Jackson-Hawkins Field ASOS site KHKS were around 45 mph at the time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Winds in California, February 3 to 4, 20241 death · 1 injured · $80 · 89 kt wind · 26 events
- Damaging Winds and Heavy Rain in American Samoa, February 3, 2024$395,000 · 52 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 3, 202451 kt wind · 18 events
- Heavy Rain in Kansas, February 3 to 4, 202410 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 3, 20247 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 3, 20246 events
- Heavy Snow and Winter Weather in Idaho, February 3 to 6, 20246 events
- Flash Flooding in Louisiana, February 3, 20246 events
- Winter Storm in Wyoming, February 3 to 4, 20245 events
- High Wind in Texas, February 3, 202456 kt wind · 5 events
- Dense Fog in Montana, February 3, 20242 events
- High Wind in Texas, February 3, 202454 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165021.